Volume 24
Number 6
Nov 2016
Back to issue
Case Reports
S. López-Cuenca, N. Valero González E. Abril Palomares, M. Fernanda Cedeño Poveda

Anticoagulant treatment can be a risk factor for splenic rupture and the use of low-molecular-weight heparin is becoming more frequent for diverse indications. We report a case of an 86-year-old man admitted in the intensive care unit because of haemorrhagic shock due to atraumatic splenic rupture. He was on anticoagulant treatment. An abdominal ultrasound was suggestive of spontaneous splenic rupture which was confirmed by an abdominal computed tomography scan. The patient died before a laparotomy was performed. Spontaneous splenic rupture, not related to trauma, is uncommon. It is associated with many causes such as cancer, pregnancy or anticoagulant treatment. A bedside ultrasound can be very useful in assessment of unstable patients.


Back to issue - Download PDF